Wyoming, 2009

Damaging Wind in Wyoming, August 15, 2009

August 15, 2009 · NWS CYS · 1 event in 1 county or zone

Upslope surface flow created a line of thunderstorms over east central Wyoming which produced some strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Upslope surface flow created a line of thunderstorms over east central Wyoming which produced some strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 1:30 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 15, 1:30 PM MST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SAT AUG 15 2009

.UPDATE...
QUICK UPDATE TO THE DISCUSSION TO NOTIFY OF THE SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR ALL OF THE
WESTERN NEBRASKA PANHANDLE COUNTIES...AND PLATTE...GOSHEN AND
NIOBRARA COUNTIES IN SOUTHEAST WYOMING.

FULL AFTERNOON ISSUANCE OF THE AREA FORECAST DISCUSSION TO BE
ISSUED SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 425 AM MDT SAT AUG 15 2009/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
ACTIVE WX DAY ON TAP AS VIGOROUS UPPER TROUGH SHIFTS THROUGH THE
NORTHERN AND CENTRAL ROCKIES...EVIDENCED BY ONGOING CONVECTION IN
WESTERN HALF OF WY CURRENTLY.  UPPER LOW OVER FAR NW MT NOW WILL
MOVE SLOWLY E OR ENE THROUGH SUNDAY WHILE A COLD FRONT WILL BE
MOVING ACROSS MUCH OF OUR CWA DURING THIS MORNING AND EARLY THIS
AFTERNOON.  WHILE THIS WILL LIKELY PUSH MAIN SEVERE TSTM THREAT
INTO NERN CO WITH KCYS-KSNY AREA ON NORTHERN FRINGE...THERE WILL
BE SCATTERED TO NUMEROUS SHOWERS/TSTMS SPREADING OVER ROUGHLY THE
WESTERN 1/2 TO 2/3 CWA THIS MORNING...AND INTO EXTREME SE WY AND
NEBRASKA PANHANDLE THIS AFTERNOON.  SHOWERS AND SOME TSTMS WILL
PERSIST EARLY THIS EVENING...THEN THE REMAINING SHOWERS WILL END
FROM WEST TO EAST OVERNIGHT.  ON SUNDAY...CONDITIONS SHOULD START
OFF BENIGN ENOUGH BUT ANOTHER SHORTWAVE TROUGH WILL BE MOVING IN
FROM THE NW LATE SUNDAY AFTERNOON AND SUNDAY NIGHT.  THIS WILL
CAUSE CLOUDS TO INCREASE AND SOME SHOWERS/TSTMS TO DEVELOP MAINLY
OVER EASTERN HALF OF CWA.  MAX TEMPS TODAY WILL BE WITHIN A FEW
DEGREES OF YESTERDAY...WITH COOLER READINGS EXPECTED ON SUNDAY.

LONG TERM...MONDAY THROUGH FRIDAY...
COOLER TEMPERATURES ANTICIPATED ON MONDAY THROUGH THURSDAY OF NEXT
WEEK. THE UPPER LEVEL PATTERN FROM BOTH THE GFS AND ECMWF MODELS
INDICATES TROUGHINESS OVER THE AREA THROUGH THURSDAY. WITH THE LOWER
500MB HEIGHTS IT WOULD INDICATE TEMPERATURES TO BE SLIGHTLY BELOW
SEASONAL NORMALS WITH HIGH TEMPERATURES IN THE UPPER 60S TO MID 70S.
A MORE PROMINENT SHORT WAVE IS SHOWN BY THE ECMWF TO MOVE ACROSS
SOUTHEAST WYOMING ON MONDAY. FOLLOWING ALONG WITH HPC AND LEANING
TOWARDS THE ECMWF SOLUTION...I HAVE INCLUDED SLIGHT CHANCE OF
SHOWERS ON MONDAY EVENING WITH THE FIRST SHORT WAVE IMPULSE MAINLY
IN THE NEBRASKA PANHANDLE. ANOTHER SIMILAR IMPULSE MOVES ACROSS ON
TUESDAYS AFTERNOON AND EVENING...WHICH I HAVE CONTINUED WITH ONLY A
SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE NEBRASKA PANHANDLE. A
STRONGER SHORTWAVE MOVES ACROSS ON WEDNESDAY AS THE HIGH PRESSURE
BUILDS OVER THE WESTERN UNITED STATES. SINCE THIS APPEARS TO BE
STRONGER...I HAVE PLACED SLIGHTLY ABOVE CLIMATOLOGICAL POPS ACROSS
THE ENTIRE CWA. THE UPPER LEVEL RIDGE CONTINUES SHIFT EAST ON
THURSDAY AND FRIDAY. THIS WILL DECREASE THUNDERSTORM COVERAGE AND
TEMPERATURES WILL BEGIN TO WARM INTO THE 80S ONCE AGAIN.

AVIATION...VFR CONDITIONS ARE EXPECTED OVERALL THROUGH SUNDAY.
HOWEVER...SOME MVFR CEILINGS AND VSBYS WILL OCCUR AS THE AIR
BECOMES SATURATED IN WIDESPREAD PRECIPITATION OVER WESTERN HALF OF
CWA THIS MORNING AND ENTIRE CWA THIS AFTERNOON AND MUCH OF TONIGHT.

FIRE WEATHER...NO CONCERNS SEEN THIS THIS WEEKEND DUE TO COOLER
TEMPS AND INCREASED RELATIVE HUMIDITIES IN CLOUDS AND PRECIP.
THIS WILL LIMIT FIRE DANGER POTENTIAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

UPDATE...CARPENTER
SHORT TERM/AVIATION/FIRE...JLH
LONG TERM...MAK
Hazardous weather outlook, Aug 15, 1:27 PM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
227 PM MDT SAT AUG 15 2009

NEZ001>003-019>021-054-055-WYZ060-067-068-162030-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-
227 PM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES INTO THE REGION. A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR THE AREA THROUGH 800 PM MDT. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS
IN THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS
OBSERVED WITH THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-069-070-162030-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
227 PM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE AREA. EXPECT WIND
GUSTS UP TO 50 MPH AND SMALL HAIL WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 15, 1:14 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT SAT AUG 15 2009

WYZ067-152100-
PLATTE-
214 PM MDT SAT AUG 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 300
PM MDT...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF BORDEAUX...OR 17 MILES SOUTHWEST
OF WHEATLAND...MOVING EAST AT 35 MPH.

HEAVY RAIN...PENNY SIZE HAIL AND WINDS GUSTING AROUND 40 MPH CAN BE
EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 64 AND
93.

RE
Special weather statement, Aug 15, 1:35 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT SAT AUG 15 2009

WYZ066>069-152145-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE
235 PM MDT SAT AUG 15 2009

...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA...

AT 235 PM RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM NEAR GLENDO TO CHUGWATER...THEN SOUTHWEST TO JUST
SOUTH AND EAST OF LARAMIE. THIS LINE IS MOVING EAST AT ABOUT 25
MPH. HEAVY RAIN...LIGHTNING...WIND GUSTS AROUND 40 MPH AND SMALL
HAIL CAN BE EXPECTED WITH THE STRONGER STORMS AS THIS LINE MOVES
ACROSS PLATTE AND EASTERN ALBANY INTO GOSHEN AND LARAMIE COUNTIES
THROUGH 330 PM.

RE
Local storm report, Aug 15, 1:44 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             20 S WHEATLAND          41.76N 104.96W
08/15/2009  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

            SOME SMALL MARBLE SIZE. HEAVY RAIN.

&&

BCHAPMAN
Local storm report, Aug 15, 1:55 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     1 SSE WHEATLAND RESERVO 41.92N 104.94W
08/15/2009  M63 MPH          PLATTE             WY   MESONET

            SUSTAINED WIND SPEED 46 MILES PER HOUR.

0235 PM     TSTM WND GST     1 SSE WHEATLAND RESERVO 41.92N 104.94W
08/15/2009  M65 MPH          PLATTE             WY   MESONET

            SUSTAINED WIND SPEED 29 MPH. LOCATION BORDEAUX ON I-25.

&&

TEAM CHEYENNE
Special weather statement, Aug 15, 1:58 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT SAT AUG 15 2009

WYZ060-152215-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
258 PM MDT SAT AUG 15 2009

...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA...

AT 257 PM RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS MOVING
INTO WESTERN NIOBRARA COUNTY...EXTENDING SOUTH INTO PLATTE AND
GOSHEN COUNTIES. THE LINE IS MOVING EAST AT 25 MPH AND WILL BE IN
THE LUSK AREA BY 315 PM. BRIEF HEAVY RAIN...LIGHTNING...WIND GUSTS
AROUND 40 MPH AND SOME SMALL HAIL CAN BE EXPECTED WITH THE
STRONGER STORMS WITHIN THIS LINE AS IT MOVES ACROSS NIOBRARA
COUNTY THROUGH 4 PM.

RE
Local storm report, Aug 15, 2:02 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       4 N WHEATLAND           42.11N 104.96W
08/15/2009  M0.27 INCH       PLATTE             WY   TRAINED SPOTTER

            RAIN FELL IN 20 MINUTE PERIOD. 20 DEGREE TEMPERATURE DROP
            RIGHT BEFORE RAIN. NO HAIL.

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
August 15, 2:24 PM MST to 2:30 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180468.